Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 118, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 4:22 AM CDT for Sherburne County, Stearns County, Wright County, Minnesota. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1999, 4:22 AM CDT (09:22 UTC)
- Expired
- Jul 3, 1999, 5:10 AM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Sherburne County, MN, Stearns County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:30 AM CDT | Thunderstorm Wind 50 | St Cloud, MN | Shed down. Winds estimated. |
| Jul 3, 4:40 AM CDT | Thunderstorm Wind 55 | Delano, MN | Trees toppled. Winds estimated. |
| Jul 3, 4:40 AM CDT | Thunderstorm Wind 50 | Elk River, MN | Six inch tree branches severed. Winds estimated. |
| Jul 3, 4:40 AM CDT | Thunderstorm Wind 55 | Montrose, MN | Trees toppled. Winds estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMSP 030922 RRA SVRMSP MNC141-145-171-031010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 422 AM CDT SAT JUL 3 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERBURNE COUNTY IN CENTRAL MINNESOTA STEARNS COUNTY IN CENTRAL MINNESOTA WRIGHT COUNTY IN CENTRAL MINNESOTA * UNTIL 510 AM CDT * AT 420 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS FROM ST CLOUD TO GAYLORD. THE STORMS WERE MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED CLEAR LAKE CLEARWATER MONTICELLO ST CLOUD THIS IS A DANGEROUS STORM...WITH LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. JVM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 52 minutes earlier.
Area forecast discussion, Jul 3, 3:30 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT SAT JUL 3 1999 ELEVATED CONVECTION CURRENTLY ON THE MOVE ACROSS SOUTHWEST MINNESOTA APPEARS TO BE CORRELATED WITH SURGE OF WARM ADVECTION AT 850 MB AND MIDDLE LEVEL SHORT WAVE. WATER VAPOR IMAGERY SUGGESTS A TROPICAL CONNECTION FEEDING INTO SOUTHERN MINNESOTA FROM THE SOUTHWEST. AM A BIT CONCERNED ABOUT EXCEEDING FLASH FLOOD GUIDANCE ACROSS COUNTIES SOUTH OF THE MINNESOTA RIVER VALLEY THIS MORNING. ETA MODEL SUGGESTS THIS MOISTURE PLUME WILL SHIFT ACROSS THE SOUTHEAST CORNER OF MINNESOTA SHORTLY AFTER 12Z. WILL MONITOR THE SITUATION FOR POSSIBLE ADVISORY. CONVECTION EXPECTED TO SPREAD THROUGH OUR COUNTY WARNING AREA THIS MORNING AND HIGH MIDDLE LEVEL TEMPERATURES IN ITS WAKE SHOULD CAP FURTHER DEVELOPMENT. 850 MB THETA E RIDGE IS FORECAST TO REMAIN ACROSS SOUTHERN MINNESOTA TONIGHT MAKING NOCTURNAL THUNDERSTORMS JUST ENOUGH OF A THREAT TO MENTION. ETA SUGGESTS THAT A MOISTURE PLUME WILL FEED BACK ACROSS THE DAKOTAS TOWARD WEST CENTRAL MINNESOTA LATE TONIGHT AND SUNDAY SUPPORTING THE CHANCE OF CONVECTION AHEAD OF ADVANCING SURFACE COLD FRONT. .MSP...NONE. WH
In the hours before
Special weather statement, Jul 3, 4:15 AM CDT, 7 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-040500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 415 AM CDT SAT JUL 3 1999 THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA LOCATED IN THE THREAT AREA ARE THE TWIN CITIES...ST CLOUD...ALEXANDRIA...REDWOOD FALLS...MANKATO...ALBERT LEA...STILLWATER AND CAMBRIDGE. SOME CITIES IN WISCONSIN INCLUDED IN THE THREAT AREA ARE RICE LAKE...LADYSMITH... BALDWIN...ELLSWORTH...DURAND...EAU CLAIRE AND CHIPPEWA FALLS. A WARM FRONT IS FORECAST TO MOVE NORTH FROM IOWA ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. THIS WARM FRONT WILL BE THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. HIGH HUMIDITIES ALONG THE WARM FRONT WILL LEAD TO TORRENTIAL RAINS. THE MAIN SEVERE WEATHER THREAT FROM ANY SEVERE STORMS ARE DAMAGING WINDS AND POSSIBLY LARGE HAIL. PEOPLE SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS. PLEASE STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR THE LATEST UPDATES. WH
Special weather statement, Jul 3, 4:15 AM CDT, 7 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-040500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 415 AM CDT SAT JUL 3 1999 THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA LOCATED IN THE THREAT AREA ARE THE TWIN CITIES...ST CLOUD...ALEXANDRIA...REDWOOD FALLS...MANKATO...ALBERT LEA...STILLWATER AND CAMBRIDGE. SOME CITIES IN WISCONSIN INCLUDED IN THE THREAT AREA ARE RICE LAKE...LADYSMITH... BALDWIN...ELLSWORTH...DURAND...EAU CLAIRE AND CHIPPEWA FALLS. A WARM FRONT IS FORECAST TO MOVE NORTH FROM IOWA ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. THIS WARM FRONT WILL BE THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. HIGH HUMIDITIES ALONG THE WARM FRONT WILL LEAD TO TORRENTIAL RAINS. THE MAIN SEVERE WEATHER THREAT FROM ANY SEVERE STORMS ARE DAMAGING WINDS AND POSSIBLY LARGE HAIL. PEOPLE SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS. PLEASE STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR THE LATEST UPDATES. WH
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 46 min |
| Jul 3, 2:56 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 59 min |
| Jul 3, 3:14 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 61 min |
| Jul 3, 3:20 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 60 min |
| Jul 3, 3:37 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 48 min |
| Jul 3, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker | 62 min |
| Jul 3, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.